Hail, Madison
- When
- April 22, 11:13 PM EST to 11:15 PM EST
- Where
- Madison County, 0.72 mi NNW of Summitville
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.339, -85.637
Scattered showers and thunderstorms increased in coverage as they pushed into central Indiana during the early morning hours of April the 23rd. Isolated hail, thunderstorm wind, and tornado reports were received as the storms progressed across the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Scattered showers and thunderstorms increased in coverage as they pushed into central Indiana during the early morning hours of April the 23rd. Isolated hail, thunderstorm wind, and tornado reports were received as the storms progressed across the forecast area. The EF-0 tornado struck 2 miles north of Seymour in Jackson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 22, 7:50 PM EST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 850 PM EDT FRI APR 22 2011 .UPDATE... NEAR TERM FOR THE REST OF TONIGHT HAS BEEN UPDATED BELOW. && .SYNOPSIS... A LOW PRESSURE SYSTEM IS EXPECTED TO PASS ACROSS THE SOUTHERN GREAT LAKES TONIGHT...DRAGGING A COLD FRONT THROUGH THE FORECAST AREA. THIS FRONT IS EXPECTED TO STALL OUT NEAR THE OHIO RIVER ON SATURDAY. OCCASIONAL DISTURBANCES WILL CAUSE THIS FRONT TO MEANDER ACROSS THE AREA INTO EARLY NEXT WEEK. A SIGNIFICANT LOW PRESSURE SYSTEM MAY MOVE THROUGH THE AREA AROUND THE MIDDLE OF NEXT WEEK. IN THE WAKE OF THIS SYSTEM...HIGH PRESSURE WILL BUILD IN TOWARDS THE END OF NEXT WEEK. && .NEAR TERM /REST OF TONIGHT/... THERE HAS BEEN A TEMPORARY LULL IN THUNDERSTORMS LAST FEW HOURS AFTER LARGE THUNDERSTORM COMPLEX HAS MOVED ON TO THE EAST. THUNDERSTORMS WILL INCREASE NEXT FEW HOURS AS ISENTROPIC LIFT OCCURRING ACROSS OUR REGION CAUSING SOME DEVELOPMENT AND ANOTHER WAVE OF STRONG THUNDERSTORMS APPROACH FROM THE THE MISSISSIPPI RIVER. THE QUESTION IS HOW MUCH TO PLAY UP THUNDERSTORMS. LAPS SHOW SURFACE BOUND CAPES OF 1200-1600 J/KG ACROSS SOUTHWEST INDIANA AND WITH NEAR ZERO FARTHER NORTH. RUC SHOWS INCREASING INSTABILITY ACROSS OUR ENTIRE REGION BY 06Z WITH CAPES OF 1600-2300 J/KG. THIS SEEMS WAY OVERDONE BUT MODERATE ELEVATED INSTABILITY LIKELY. RAPID REFRESH INDICATES THUNDERSTORMS BECOMING MORE NUMEROUS FROM 02Z-05Z AND THEN BEING PRIMARILY SOUTH OF OUR REGION AFTER THAT TIME. SINCE THUNDERSTORM COVERAGE NOT AS MUCH AS PREVIOUSLY FORECASTED WILL BACK OFF POPS A LITTLE OVERNIGHT. WILL ALSO CUT BACK RAIN AMOUNTS SOME MOST AREAS...ESPECIALLY CENTRAL AND NORTH PER RADAR LOOPS...RAPID REFRESH AND NEW HPC NUMBERS. SINCE MANY STREAMS ALREADY FLOODING WILL LEAVE FLOOD WATCH HEADLINE AS IS FOR NOW. TEMPERATURES NEAR STEADY MOST AREAS OVERNIGHT AS WARM ADVECTION CONTINUES MOST OF THE NIGHT. && .SHORT TERM /SATURDAY THROUGH MONDAY/... UNSETTLED WEATHER PATTERN EXPECTED TO CONTINUE THROUGH THE SHORT TERM. BROAD SOUTHWESTERLY UPPER FLOW EXPECTED ACROSS THE AREA...ALONG WITH THE POTENTIAL FOR PERIODIC EMBEDDED DISTURBANCES EJECTING OUT FROM A SLOWLY PROGRESSIVE LONG WAVE TROUGH MOVING THROUGH THE WESTERN PARTS OF THE COUNTRY. THESE DISTURBANCES WILL INTERACT WITH A STALLED OUT FRONTAL SYSTEM TO BRING PERIODS OF RAINFALL TO THE AREA THROUGH MUCH OF THE SHORT TERM. MODELS IN GOOD AGREEMENT WITH THE MAIN DETAILS OF THE FORECAST. FORECAST FOCUS CENTERS ON POPS. TOUGH TO TIME THE INDIVIDUAL DISTURBANCES THAT WILL BE AFFECTING THE AREA OVER THE NEXT FEW DAYS...BUT THINK OVERALL THE PRECIPITATION CHANCES WILL GRADUALLY GET HIGHER AS TIME GOES BY DUE TO THE APPROACH OF THE LONG WAVE TROUGH. PRECIPITABLE WATERS EXPECTED TO REMAIN AT 150-200% OF NORMAL INTO EARLY NEXT WEEK...SO THERE WILL BE A PROLONGED HEAVY RAIN THREAT ACROSS THE AREA...WITH EACH DISTURBANCE CAPABLE OF PRODUCING HEAVY RAINFALL. WILL GO WITH CHANCE POPS ON SATURDAY...AND GRADUALLY INCREASE THEM INTO THE LIKELY CATEGORY FROM SOUTH TO NORTH STARTING SATURDAY NIGHT. WILL LET THE CURRENT FLOOD WATCH CONTINUE AS IS...BUT THIS WATCH MAY NEED TO BE EXTENDED IN TIME LATER AS TIMING OF INDIVIDUAL DISTURBANCES BECOMES CLEARER. LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR SATURDAY AND SUNDAY MAY BE ON THE WARM SIDE...ESPECIALLY IN THE NORTH. WILL NUDGE DOWN THE GUIDANCE A FEW DEGREES AS A RESULT. GFS MOS LOWS THROUGH THE PERIOD LOOKS REASONABLE AT THIS TIME. && .LONG TERM /MONDAY NIGHT THROUGH NEXT FRIDAY/... ENSEMBLE DATA SUGGEST DEEP LONG WAVE TROUGH LOCATED OVER THE PLAINS AT THE BEGINNING OF THE LONG TERM...WILL PUSH THROUGH THE LOCAL AREA AROUND WEDNESDAY OR THURSDAY...AND EVENTUALLY TOWARDS THE EAST COAST BY NEXT FRIDAY. POTENTIAL FOR PERIODIC DISTURBANCES TO EJECT OUT OF LONG WAVE TROUGH WILL KEEP PRECIPITATION CHANCES RATHER HIGH THROUGHOUT MOST OF THE LONG TERM. POTENTIAL FOR A SIGNIFICANT STORM SYSTEM OVER THE MIDWEST TOWARDS THE MIDDLE OF NEXT WEEK AS BULK OF LONG WAVE TROUGH PUSHES THROUGH. WILL KEEP POPS GOING THROUGH THURSDAY. MAJORITY OF ENSEMBLES SUGGEST TROUGH SHOULD BE FAR ENOUGH EAST OF THE LOCAL AREA BY NEXT FRIDAY TO GO DRY AND WILL GO THAT ROUTE FOR NOW...ALTHOUGH A FEW ENSEMBLES SUGGEST SOME QPF POSSIBLE EVEN ON FRIDAY. && .AVIATION.../DISCUSSION FOR 230000Z TAFS/... VARIABLE FLYING CONDITIONS THIS EVENING POSSIBLY RANGING FROM VFR DOWN TO IFR AT TIMES. A BRIEF BREAK IN THUNDERSTORMS WILL OCCUR BUT ANOTHER ROUND SHOULD MOVE ACROSS THE AREA BY 06Z. EXPECT VFR CONDITIONS TO RETURN TO THE AREA BY SATURDAY MORNING. WITH THE VARIABILITY EXPECTED...CONFIDENCE IS LOW IN THE FORECAST. A WARM FRONT WILL EVENTUALLY LIFT NORTH INTO CENTRAL INDIANA THIS EVENING AS THE ATMOSPHERE RECOVERS FROM THE EARLIER CONVECTION. IF THE FRONT MAKES IT NORTH OF A SITE...TEMPORARY LOW VFR CONDITIONS SHOULD RETURN. MORE STORMS AHEAD OF A COLD FRONT SHOULD MOVE THROUGH BY 06Z WITH IFR CONDITIONS IN THESE STORMS. BEHIND THE FRONT HAVE FORECAST MVFR CONDITIONS OVERNIGHT...BUT CONDITIONS MAY BE BETTER THAN THIS. WILL WATCH HOW THINGS DEVELOP. ON SATURDAY THE FRONT WILL BE SOUTH OF THE SITES ALLOWING VFR AND DRY CONDITIONS FOR MUCH OF THE DAY. THE FRONT WILL RETURN NORTH BRINGING A CHANCE OF SHOWERS AND STORMS AS WELL AS MVFR CONDITIONS LATE IN THE PERIOD. && .IND WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR INZ021-028>031- 035>049-051>057-060>065-067>072. && SYNOPSIS...JAS NEAR TERM...JH SHORT TERM...JAS LONG TERM....JAS AVIATION...50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1126 AM EDT FRI APR 22 2011 INZ021-028>031-035>038-043-044-231000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-VERMILLION-PARKE- 1126 AM EDT FRI APR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS IN EFFECT TODAY THROUGH 6 PM EDT SATURDAY. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN OVER ALREADY SATURATED GROUND MAY RESULT IN FLOODING. ONE TO LOCALLY TWO INCHES OF RAINFALL IS POSSIBLE BY DAYBREAK SATURDAY. THUNDERSTORMS WILL EXPAND INTO THE AREA THIS AFTERNOON AND CONTINUE INTO TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE LATER THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE. DEADLY CLOUD- TO-GROUND LIGHTNING IS ALSO EXPECTED. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL EXIST FROM MID AFTERNOON THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND AND THROUGH THE MIDDLE OF NEXT WEEK AS THE FRONTAL BOUNDARY REMAINS ACROSS THE OHIO VALLEY. REPEATED CHANCES FOR HEAVY RAINFALL WILL EXIST THROUGH THURSDAY WITH THE SATURATED GROUND...ADDITIONAL RAINFALL MAY EXACERBATE FLOODING. IT IS TOO SOON TO DETERMINE IF THESE STORMS WILL BE SEVERE. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ039>042-045>049-051>057-231000- HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION- HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH- 1126 AM EDT FRI APR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS IN EFFECT TODAY THROUGH 6 PM EDT SATURDAY. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN OVER ALREADY SATURATED GROUND MAY RESULT IN FLOODING. ONE TO LOCALLY TWO INCHES OF RAINFALL IS POSSIBLE BY DAYBREAK SATURDAY. THUNDERSTORMS WILL EXPAND INTO THE AREA THIS AFTERNOON AND CONTINUE INTO TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE LATER THIS AFTERNOON AND TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE. DEADLY CLOUD- TO-GROUND LIGHTNING IS ALSO EXPECTED. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL EXIST FROM MID AFTERNOON THROUGH DAYBREAK SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND AND THROUGH THE MIDDLE OF NEXT WEEK AS THE FRONTAL BOUNDARY REMAINS ACROSS THE OHIO VALLEY. REPEATED CHANCES FOR HEAVY RAINFALL WILL EXIST THROUGH THURSDAY WITH THE SATURATED GROUND...ADDITIONAL RAINFALL MAY EXACERBATE FLOODING. IT IS TOO SOON TO DETERMINE IF THESE STORMS WILL BE SEVERE. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060>065-067>072-231000- SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- 1126 AM EDT FRI APR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS IN EFFECT TODAY THROUGH 6 PM EDT SATURDAY. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN OVER ALREADY SATURATED GROUND MAY RESULT IN FLOODING. ONE TO LOCALLY THREE INCHES OF RAINFALL IS POSSIBLE BY DAYBREAK SATURDAY. THUNDERSTORMS WILL EXPAND INTO THE AREA THIS AFTERNOON AND CONTINUE INTO TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE. DEADLY CLOUD- TO-GROUND LIGHTNING IS ALSO EXPECTED. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL EXIST FROM EARLY AFTERNOON THROUGH DAYBREAK SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND AND THROUGH THE MIDDLE OF NEXT WEEK AS THE FRONTAL BOUNDARY REMAINS ACROSS THE OHIO VALLEY. REPEATED CHANCES FOR HEAVY RAINFALL WILL EXIST THROUGH THURSDAY WITH THE SATURATED GROUND...ADDITIONAL RAINFALL MAY EXACERBATE FLOODING. IT IS TOO SOON TO DETERMINE IF THESE STORMS WILL BE SEVERE. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1100 PM EDT FRI APR 22 2011
INZ061-067>069-230330-
DAVIESS-GREENE-KNOX-MARTIN-
1100 PM EDT FRI APR 22 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN DAVIESS...NORTHERN
MARTIN...NORTHEASTERN KNOX AND SOUTHEASTERN GREENE COUNTIES UNTIL
1130 PM EDT...
AT 1058 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF WASHINGTON...OR 19 MILES EAST
OF VINCENNES...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
ELNORA AROUND 1110 PM EDT...
ODON AND NEWBERRY AROUND 1115 PM EDT...
CRANE AND BURNS CITY AROUND 1120 PM EDT...
OWENSBURG AROUND 1130 PM EDT...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
MUCH OF THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3885 8729 3900 8694 3895 8671 3887 8670
3883 8670 3866 8724
TIME...MOT...LOC 0300Z 247DEG 40KT 3879 8716
50SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1133 PM EDT FRI APR 22 2011 INZ054-055-062>064-230400- BARTHOLOMEW-BROWN-JOHNSON-MONROE-MORGAN- 1133 PM EDT FRI APR 22 2011 ...STRONG THUNDERSTORM ADVISORY FOR NORTHERN MONROE...NORTHERN BROWN...NORTHWESTERN BARTHOLOMEW...SOUTHEASTERN MORGAN AND SOUTHWESTERN JOHNSON COUNTIES UNTIL MIDNIGHT EDT... AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF BLOOMINGTON...MOVING NORTHEAST AT 60 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... LAKE LEMON AND YELLOWWOOD LAKE AROUND 1140 PM EDT... HELMSBURG...MAHALASVILLE AND NASHVILLE AROUND 1145 PM EDT... SPEARSVILLE...BEANBLOSSOM AND MORGANTOWN AROUND 1150 PM EDT... PRINCES LAKES...PEOGA AND TRAFALGAR AROUND 1155 PM EDT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3946 8608 3925 8598 3909 8656 3926 8666 TIME...MOT...LOC 0333Z 246DEG 51KT 3922 8649 JH
The Indianapolis radar (KIND), 89 km away, was scanning. The volume nearest the first event began at 04:11 UTC.
1 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Severe thunderstorm wind gusts damaged a couple of homes, a school, and downed several trees and power lines from Ridgeport to Cincinnati in eastern Greene County.
In conjuction with the Jackson County Emergency Management Agency, the National Weather Service has determined a tornado struck Jackson County about 135 AM EDT Saturday morning. This tornado was rated as an EF-0, which means it had peak wind speeds of 65 to 85 mph. It first touched down near the intersection of State Road 11 and County Road 700 North, about 2 miles north of Seymour. It tracked east southeast on a hit skip path for about 4 miles. It left the ground for good approximately 3.5 miles east northeast of Seymour, or a half mile east of the intersection between US Highway 31 and Fleming Road. This tornado was about 100 feet across. It caused no deaths or injuries. There were several instances of structural damage, including at least one home losing part of its roof and a room damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304621, 304633, 304639.